“I think this is really important to get this in the hands of as many people as possible,” Rabble Coffee founder Josie Hunckler said. “This really does save lives, and it’s better to have it than to not.”
Cochran taught the training course just hours before. “First thing that happens when you take too many opiates, your breathing stops,” Cochran said. “Don’t need you to pump on my chest, don’t need you to pretend it’s Pulp Fiction, right? No adrenaline shots through the chest. You pop someone with [naloxone], if they aren’t up in a couple minutes, you can pop them again. We teach folks how to identify an opioid overdose, how to reverse one if they see one, some tips and tricks on how to avoid one before it happens.”
“Just help with some breathing, after you’ve done some initial breaths, you just go ahead and administer some naloxone,” Cochran said. She is the executive director of the non-profit called the Never Alone Project. “We can do intramuscular injections, there’ are a couple of nasal sprays, there are also some really cool auto injectors, it’s almost like an EpiPen.”
Cochran said stories of people saving lives with naloxone soon after training sessions are actually common because trainees increase their awareness of what an overdose looks like, and often they have a relationship to an active user.
“Those few minutes of response time, they can be real critical when you’re not breathing,” Cochran said.
You can pick up naloxone for free from the Indiana Recovery Alliance, Overdose Lifeline, or the Never Alone Project. Some county health departments offer it as well.